Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 130, NWS Wichita, KS

June 27, 2023Harper County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 27, 2023, 10:08 PM CDT for Harper County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2023, 10:08 PM CDT (03:08 UTC)
Expired
Jun 27, 2023, 11:00 PM CDT
In force
52 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Harper County, KS

The radar

The Vance AFB radar (KVNX), 50 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 7:47 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2616 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2616 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
2.6
Supercell composite
6.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 7:14 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 27, 7:14 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
714 PM CDT Tue Jun 27 2023

.SYNOPSIS...
Issued at 325 PM CDT Tue Jun 27 2023

FORECAST HIGHLIGHTS THROUGH THE WEEKEND:

* Thunderstorm and severe weather chances this evening over southern
  Kansas.

* Triple digit heat Wednesday--Friday.

* Modest cool down into the 80s-90s for the weekend.

* Shower/thunderstorm chances Friday night--Saturday night.

&&

.SHORT TERM...(This evening through Tonight)
Issued at 325 PM CDT Tue Jun 27 2023

Challenging forecast this evening, with the potential for severe
thunderstorms over southern Kansas, although chances are not looking
as favorable as previously expected. Airmass remains capped to
surface-based parcels across much of the region, thanks to
widespread morning convection across portions of Kansas and
Oklahoma. The instability axis remains well south-southwest-west of
the forecast area, where heating and especially boundary layer
moisture is greatest. However with time, this instability axis
will inch closer north this evening, increasing the potential for
severe weather tracking east-southeast across southern KS.

We're confident that thunderstorm activity will get going across the
High Plains this afternoon into the early evening, and gradually
congeal into one or more forward-propagating complexes given decent
DCAPE values. Strong instability and impressive deep layer shear
values for late June standards will favor higher-end severe weather
potential, especially over southwest Kansas and northern Oklahoma,
with the main threats 70-85+ mph winds and large hail.

Questions arise on how far east this higher-end activity will reach,
given warming mid-level temperatures and instability dropping off
with eastward extent. As the instability axis inches closer from
the south amidst a strengthening low-level jet, thinking higher-
end severe winds of 60-80+ could reach as far east as I-135 and
north to around Highway 54/400. Hail size will likely drop off
with eastward extent with the mature MCS. Further east over
southeast Kansas, thinking the MCS will lose some steam due to the
warmer mid-level temperatures and instability dropping off, but
could still see 50-65 mph winds.

.LONG TERM...(Wednesday through Tuesday)
Issued at 325 PM CDT Tue Jun 27 2023

Summer heat is the main message for Wednesday--Friday, with high
temperatures soaring into the 90s and 100s. Fortunately, dewpoints
will fall as well, and there will be some wind, which will give some
relief. Still, heat indices 100-105 degrees are possible areawide.
Given questions on convective outflow over mainly southeast Kansas,
may hold off on issuing a heat advisory, but am still evaluating.

A cold frontal zone is expected to progress south through the region
this weekend, supporting a modest cool down into the 80s-90s, along
with chances for showers/thunderstorms. Thinking the greatest
precipitation chances at this point will be Friday night through
Saturday night. Gusty south to southwest winds will develop across
the area on Wednesday

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 639 PM CDT Tue Jun 27 2023

A complex of storms developing over the Southern High Plains will
eventually propagate eastward across southern Kansas later this
evening with increasing probabilities for damaging winds impacting
areas near the OK state line. IFR/MVFR will be likely within the
line of storms but VFR is expected to prevail in it's wake. Breezy
west to southwest winds will develop across the area on Wednesday
with VFR prevailing although plenty of high cloudiness will linger.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    73 103  75 102 /  70  10  10   0
Hutchinson      72 100  73 101 /  60  10  10   0
Newton          73 101  74 102 /  50  10  10   0
ElDorado        74 102  75 102 /  60  10  10   0
Winfield-KWLD   74 107  76 103 /  80  10  10   0
Russell         68  98  70  99 /  30  10  20   0
Great Bend      69  99  71  99 /  40  10  20   0
Salina          71  99  73 101 /  30  10  10   0
McPherson       72 100  72 101 /  40  10  10   0
Coffeyville     75 103  77 105 /  70  10  10   0
Chanute         75 102  78 105 /  60  10  10   0
Iola            74 101  77 104 /  60  10  10   0
Parsons-KPPF    75 103  77 105 /  70  10  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM to 9 PM CDT Wednesday for KSZ049-052-053-
070>072-094>096-098>100.

&&

SYNOPSIS...ADK
SHORT TERM...ADK
LONG TERM...ADK
AVIATION...MWM
Hazardous weather outlook, Jun 27, 4:25 PM CDT, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
425 PM CDT Tue Jun 27 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-282130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
425 PM CDT Tue Jun 27 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A thunderstorm complex is expected to race east to southeast this
evening across far southern Kansas and northern Oklahoma. The
primary threats will be damaging winds of 60 to 85 mph and quarter
size hail, especially across south-central Kansas south of Highway
54 400, and west of I-135. An isolated brief tornado cannot be
ruled out as well. The severe weather threat should diminish some as
storms continue moving east into southeast Kansas later tonight,
although 60 to 70 mph winds will remain possible. The time frame for
storms tonight is roughly 8pm through 2am.

Heavy rain associated with the thunderstorm complex may lead to
minor localized flooding across southern Kansas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Afternoon heat indices up to around 105 degrees are expected
Wednesday through Friday across the area.

A few storms are possible across central and north-central Kansas
Wednesday evening. Severe weather is not expected.

Off-and-on chances for storms exist across the area from Thursday
night through Monday, with the highest chances Friday evening
through Saturday evening. A few strong to severe storms are
possible, along with locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jun 27, 9:31 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Wichita KS
931 PM CDT Tue Jun 27 2023

KSZ047-280330-
Barton KS-
931 PM CDT Tue Jun 27 2023

...A strong gust front will impact portions of Barton County through
1030 PM CDT...

At 930 PM CDT, Doppler radar was tracking a line of strong winds
west of Barton County, moving northeast at 75 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Great Bend, Hoisington, Ellinwood, Claflin, Pawnee Rock, Albert,
Olmitz, Galatia, Susank, Great Bend Airport, Cheyenne Bottoms and
Odin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3862 9903 3870 9902 3870 9848 3826 9848
      3826 9903
TIME...MOT...LOC 0230Z 253DEG 65KT 3825 9910

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

CRW
Special weather statement, Jun 27, 10:00 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Wichita KS
1000 PM CDT Tue Jun 27 2023

KSZ082-091-280415-
Harper KS-Kingman KS-
1000 PM CDT Tue Jun 27 2023

...Strong thunderstorms will impact portions of Harper and Kingman
Counties through 1115 PM CDT...

At 958 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cullison to 6 miles northeast of Aetna to
near Capron. Movement was east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kingman, Anthony, Harper, Attica, Norwich, Cunningham, Nashville,
Murdock, Waterloo, Willowdale, Zenda, Spivey, Bluff City, Cleveland,
Danville, Penalosa, Waldron, Freeport, Mt Vernon and Corwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central Kansas.

&&

LAT...LON 3700 9835 3738 9835 3739 9846 3773 9846
      3773 9781 3701 9780 3700 9786
TIME...MOT...LOC 0258Z 254DEG 39KT 3758 9891 3714 9889 3693 9864

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

CRW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 9:31 PM CDTSpecial Weather StatementICTBarton59 min
Jun 27, 10:00 PM CDTSpecial Weather StatementICTHarper, Kingman75 min
Jun 27, 10:41 PM CDTSevere Thunderstorm WarningICTSumner79 min
Jun 27, 10:54 PM CDTSevere Thunderstorm WarningICTHarper34 min
Jun 27, 11:10 PM CDTSpecial Weather StatementICTKingman80 min
Jun 27, 11:18 PM CDTSpecial Weather StatementICTSedgwick42 min
Jun 27, 11:26 PM CDTSevere Thunderstorm WarningICTCowley, Sumner79 min
Jun 27, 11:53 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk52 min
Jun 27, 11:55 PM CDTSpecial Weather StatementICTButler35 min
Jun 28, 12:18 AM CDTSpecial Weather StatementICTMontgomery, Wilson57 min
Jun 28, 12:32 AM CDTSevere Thunderstorm WarningICTChautauqua, Elk, Montgomery58 min
Jun 28, 12:42 AM CDTSpecial Weather StatementICTHarvey33 min
Jun 28, 12:54 AM CDTSpecial Weather StatementICTLabette, Neosho66 min
Jun 28, 3:08 AM CDTHeat AdvisoryICTAllen, Chautauqua, Elk, Greenwood, Labette, Montgomery and 3 more42 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.